Skip to main content


  • DAVID S. DUMMIT (a1)

We collect some statements regarding equivalence of the parities of various class numbers and signature ranks of units in prime power cyclotomic fields. We correct some misstatements in the literature regarding these parities by providing an example of a prime cyclotomic field where the signature rank of the units and the signature rank of the circular units are not equal.

Hide All
[1] Cornacchia, P., Anderson’s module for cyclotomic fields of prime conductor , J. Number Theory 67 (1997), 252276.
[2] Cornacchia, P., The parity of the class number of the cyclotomic fields of prime conductor , Proc. Amer. Math. Soc. 125 (1997), 31633168.
[3] Cornacchia, P., The 2-ideal class groups of ℚ(𝜁 l ) , Nagoya Math. J. 162 (2001), 118.
[4] Davis, D. L., On the distribution of the signs of the conjugates of the cyclotomic units in the maximal real subfield of the qth cyclotomic fields, q a prime, Ph.D. dissertation, CalTech, Pasadena, California, 1969, available from
[5] Davis, D. L., Computing the number of totally positive circular units which are squares , J. Number Theory 10 (1978), 19.
[6] Dummit, D. and Voight, J., The 2-Selmer group of a number field and heuristics for narrow class groups and signature ranks of units , Proc. Lond. Math. Soc. (3) 117 (2018), 682726.
[7] Edgar, H., Mollin, R. and Peterson, B., Class groups, totally positive units, and squares , Proc. Amer. Math. Soc. 98 (1986), 3337.
[8] Estes, D. R., On the parity of the class number of the field of qth roots of unity , Rocky Mountain J. Math. 19 (1989), 675682.
[9] Garbanati, D., Unit signatures, and even class numbers, and relative class numbers , J. Reine Angew. Math. 274/5 (1975), 376384.
[10] Garbanati, D., Units with norm - 1 and signatures of units , J. Reine Angew. Math. 283/4 (1976), 164175.
[11] Gras, G., Parité du nombre de classes et unités cyclotomiques , Asterisque 24/25 (1975), 3745.
[12] Gras, G. and Gras, M.-N., Signature des unités cyclotomiques et parité du nombre de classes des extensions cycliques de Q de degré premier impair , Ann. Inst. Fourier, Grenoble 25 (1975), 122.
[13] Hasse, H., Über die Klassenzahl abelscher Zahlkörper, Akademie-Verlag, Berlin, 1952.
[14] Hughes, I. and Mollin, R., Totally positive units and squares , Proc. Amer. Math. Soc. 87(4) (1983), 613616.
[15] Iwasawa, K., “ A note on class numbers of algebraic number fields ”, in Kenkichi Iwasawa Collected Papers I, (eds. Satake, I. et al. ) Springer, Tokyo, 2001, 372373. (original work published 1956).
[16] Iwasawa, K., “ A note on ideal class groups ”, in Kenkichi Iwasawa Collected Papers II, (eds. Satake, I. et al. ) Springer, Tokyo, 2001, 239247. (original work published 1966).
[17] Kim, M.-H. and Lim, S.-G., Square classes of totally positive units , J. Number Theory 125 (2007), 16.
[18]The LMFDB Collaboration: The L-functions and Modular Forms Database,, 2013 [Online; accessed November 2017].
[19] Neumann, O., “On Maximal p-Extensions, Class Numbers and Unit Signatures”, Journées Arithmétiques de Caen (Univ. Caen, Caen, 1976), Asterisque 41–42, Soc. Math. France, Paris, 1977, 239–246.
[20] Oriat, B., Relation entre les 2-groupes de classes d’idéaux au sens ordinaire et restreint de certains corps de nombres , Bull. Soc. Math. France 104 (1976), 301307.
[21] Schoof, R., Class numbers of real cyclotomic fields of prime conductor , Math. Comput. 72 (2003), 913937.
[22] Shimura, G., On abelian varieties with complex multiplication , Proc. Lond. Math. Soc. (3) 34 (1977), 6586.
[23] Stevenhagen, P., Class number parity for the pth cyclotomic field , Math. Comput. 63 (1994), 773784.
[24] Taussky, O., Unimodular integral circulants , Math. Z. 63 (1955), 286298.
[25] Van der Linden, F., Class number computations of real abelian number fields , Math. Comput. 39 (1982), 693707.
[26] Washington, L., Introduction to Cyclotomic Fields, 2nd ed., Springer, New York, 1997.
[27] Weber, H., Lehrbuch der Algebra, 3rd ed., Vol. II, AMS Chelsea Publishing, Providence, RI, 2000, (Reprint of 1899 second edition).
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Nagoya Mathematical Journal
  • ISSN: 0027-7630
  • EISSN: 2152-6842
  • URL: /core/journals/nagoya-mathematical-journal
Please enter your name
Please enter a valid email address
Who would you like to send this to? *

MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed